Michigan, 2017Hail and Damaging Wind in Michigan, April 20, 2017
April 20, 2017 · NWS APX · 2 events in 2 counties and zones
Warm and moist air pushed into northern Michigan, ahead of an intensifying upper level disturbance. A few early-morning storms became severe in northwest lower Michigan.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $16,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Warm and moist air pushed into northern Michigan, ahead of an intensifying upper level disturbance. A few early-morning storms became severe in northwest lower Michigan.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Apr 20, 2:05 AM EST, 1 hour 15 minutes earlier.
Area forecast discussion, Apr 20, 2:05 AM EST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
305 AM EDT Thu Apr 20 2017
.NEAR TERM...(Today through Tonight)
Issued at 254 AM EDT Thu Apr 20 2017
...Soaking rains, especially this morning...
High Impact Weather Potential: While widespread heavy rain is not
expected, rain that does fall will be enough to further exacerbate
already high river levels.
Pattern Synopsis/Forecast: Troughing rotating into northwest
Minnesota continues to intensify with subtle shortwave trough merger
and under region of modest coupled upper jet structure. Strong
moisture advection on nose of robust 60+ knot H8 centered low level
jet running out ahead of the primary wave, kicking off a large area
of showers with embedded thunderstorms across the western Lakes.
Leading edge of this activity just now pushing onshore off Lake
Michigan, and looks to quickly overspread the rest of the area
through the early morning hours. Nothing terribly impressive with
regards to upstream rain amounts so far, with most areas receiving
well under an inch overnight. No doubt, however, that some of the
embedded deeper convective cores have produced locally heavy rain
amounts.
Trough will continue to deepen, eventually closing off on its
journey across the northern Lakes later today through the overnight.
Attendant rather weak surface reflection slides across northern
lower Michigan in the process. Intense forcing on nose of low level
jet departs quickly this morning, with deformation dynamics and
modest mid level lapse rates helping lighter precipitation linger
this afternoon and tonight.
Primary forecast concerns: Rain amounts and thunder potential,
especially this morning. Temporal and spatial resolution of lighter
showers this afternoon and tonight. And finally, precipitation type
will need addressing tonight.
Details: Band of rain, with perhaps some embedded non-severe
thunderstorms, will sweep steadily east across the area first thing
this morning. Definitely looks like a good soaking rain, but
transient nature of forcing should definitely keep rain totals from
getting too out of hand. With that said, see little reason most
areas won't pick up a good half inch or more, with some locales
possibly tipping the scales at over an inch by the time the
steadiest rains push off to the east later this morning. Definitely
not enough for any widespread flooding concerns, but brief pockets
of heavy rain will likely cause some ponding on area roadways for
the morning commute. Additional runoff will increase river levels,
with the latest River Forecast Center progs now indicating the Rifle
River near Sterling to exceed flood stage by early Saturday morning.
Other rivers are expected to remain in their banks, but definitely
something to monitor heading through the remainder of this week.
Focus for better shower coverage shifts north this afternoon into
eastern upper Michigan as mid level dry slot punches across areas
south of the big bridge.
Core of troughing pushes into the region tonight, with system
backside moisture and just enough forcing to continue the light
shower threat, once again with the greatest chances the further
north one goes. Cold air advection ramps up overnight as the surface
low pushes into Ontario. Guidance derived soundings continue to
advertise a shallow enough surface rooted melting layer to result in
a rain/snow mixture, or even brief periods of all snow, across
eastern upper Michigan. Melting layer also becomes very shallow
across the higher terrain of norther lower by morning, although lack
of moisture in the ice nucleation layer may produce drizzle instead
of any type of rain/snow mixture.
&&
.SHORT AND LONG TERM...(Friday through Wednesday)
Issued at 254 AM EDT Thu Apr 20 2017
...Changeable conditions over the next several days...
As you might expect across northern Michigan during this time of the
year, don't get too used to the weather of today because it's likely
to change tomorrow or the next day. This should be the case over the
next week or so at a minimum. Chilly temperatures are expected again
Friday followed by a quick warm up Saturday. However, this should be
short lived as a moisture starved cold front moves through Sunday
returning cooler conditions which appear to last into early next
week. Warming is then expected again Tuesday with another cool down
likely Wednesday. Overall, a fairly dry stretch of weather is
expected over the next few days with just some lingering wrap around
showers possible Friday morning as low pressure moves off to our
east. Can not totally rule out the rain mixing in with a little wet
snow across eastern upper and the higher terrain of northern lower.
The next chance for rain then holds off until what looks like
Tuesday with better chances on Wednesday as low pressure moves into
the region.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1132 PM EDT Wed Apr 19 2017
Rain and thunder is moving into the Upper Great Lakes this evening
and will begin to affect NW Lower around 07z and spread across the
rest of the N Lower by 10z. Rain will be heavy at times, with some
fog beginning to affect the vsbys after it has been rain for a few
hours. Looking upstream, the observations were better than the
LIFR cat in the models, so have IFR cat cigs based on what is
happening upstream currently. The models tended to be a bit
pessimistic with the CIGS. VSBYS look okay, with the mvfr and IFR
vsbys expected as the rain moves over the region and remains into
the day on Thursday. Not really expecting much of an improvement
until the sfc low moves east of the region Thursday night.
&&
.MARINE...
Issued at 254 AM EDT Thu Apr 20 2017
Low pressure and its attendant warm front approaching the region
will tighten the pressure gradient across the big waters this
morning. Gusty east winds will be the result, with some low end
gale gusts still expected for a handful of nearshore zones...especially
on northern lakes Michigan and Huron and through the Straits.
Winds will diminish some heading through tonight. But gusty winds
will persist through the rest of the work week with small craft
advisory conditions likely persisting.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY until 6 AM EDT Friday for LHZ349.
GALE WARNING from 6 AM this morning to 5 PM EDT this afternoon
for LHZ345>348.
LM...SMALL CRAFT ADVISORY until 6 AM EDT Friday for LMZ323-344>346.
GALE WARNING from 6 AM this morning to 5 PM EDT this afternoon
for LMZ341-342.
LS...SMALL CRAFT ADVISORY from 6 AM this morning to 6 AM EDT Friday
for LSZ321-322.
&&
NEAR TERM...MSB
SHORT TERM...AJS
LONG TERM...AJS
AVIATION...JSL
MARINE...MSBHazardous weather outlook, Apr 20, 2:21 AM EST, 59 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
321 AM EDT Thu Apr 20 2017
LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-211200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
321 AM EDT Thu Apr 20 2017
This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.
.DAY ONE...Today and tonight.
Thunderstorms are possible across northern lower Michigan...
especially south of M-72 toward Saginaw Bay. Severe storms are not
expected...but any storms will produce heavy rainfall.
Gale force winds are expected on portions of the Lakes Michigan and
Huron today. See current marine forecasts for details.
Rainfall through tonight...falling on saturated soils and with
river levels already running higher than normal...will increase
the threat for minor river flooding across northern Lower
Michigan.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Runoff from recent rains will increase the threat for minor river
flooding across northern Lower Michigan through the remainder of
this week. Please see the latest flood warning for additional
details.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:
Online: weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter: twitter.com/nwsgaylord
&&
For more information visit http://weather.gov/gaylord.
Thunderstorm Wind, Manistee
- When
- April 20, 3:20 AM EST to 3:22 AM EST
- Where
- Manistee County, 0.85 mi SW of Manistee to 0.33 mi NW of (Mbl)blackr Apt Mani
- Measured
- 59 kt (68 mph) measured gust
- Property damage
- $16,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 44.240, -86.330
A number of trees and utility poles were downed in and near the city of Manistee. A gust of 68 mph was measured at Manistee Blacker Airport.
Hail, Grand Traverse
- When
- April 20, 4:20 AM EST
- Where
- Grand Traverse County, 0.98 mi W of Kingsley
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 44.580, -85.540
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Florida, April 20 to 25, 20171 injured · $3.5 million · 2 events
- Tornado and Hail in Indiana, April 20, 2017$50,000 · EF1 · 5 events
- Flooding in New York, April 20 to 23, 2017$110,000 · 9 events
- Hail and Damaging Winds in Wisconsin, April 20, 2017$74,000 · 1 in hail · 9 events
- Flash Flooding and Hail in Oklahoma, April 20 to 21, 2017$22,000 · 2 in hail · 34 events
- Hail and Lightning Strike in Wisconsin, April 20, 2017$100,000 · 0.75 in hail · 2 events
- Hail and Damaging Winds in Pennsylvania, April 20, 2017$25,000 · 2 in hail · 21 events
- Hail and Damaging Winds in Missouri, April 20, 2017$47,000 · 56 kt wind · 4 events
- Hail and Damaging Winds in Michigan, April 20, 2017$25,000 · 1 in hail · 4 events
- Winter Weather in Wyoming, April 20 to 21, 20175 events
- Flooding in New York, April 20 to 21, 2017$9,000 · 4 events
- Marine Thunderstorm Winds in Lake Michigan, April 20, 201764 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 697786, 697785.